Minnesota, 2005

Tornado and Damaging Wind in Minnesota, June 11, 2005

June 11, 2005 · NWS MPX · 3 events in 3 counties and zones

1 thunderstorm wind, 1 tornado, 1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 11, 3:00 AM CST, 8 hours 50 minutes earlier.

Area forecast discussion, Jun 11, 3:00 AM CST, 8 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
400 AM CDT SAT JUN 11 2005

.DISCUSSION...
NEXT ROUND OF PRECIP TO AFFECT MN/WI ALREADY IN PROGRESS ACROSS ERN
SD AND NERN NE...AHEAD OF VORT MAX IN CNTRL NE EVIDENT ON W/V
IMAGERY. SFC LOW CURRENTLY CENTERED ALONG THE KS/NE BORDER...AND
STATIONARY FRONT EXTENDS FROM NEAR KFSD TO KMSP. ON ITS PRESENT
COURSE...PRECIP SHUD ENTER SWRN PORTIONS OF THE FA DURING THE LATE
MRNG. PRECIP CURRENTLY OVER W CNTRL WI SHUD BE COMPLETELY OUT OF THE
AREA NEAR SUNRISE.

NAM BRINGS SFC LOW TO NEAR KFSD MIDDAY AND INTO W CNTRL MN BY THE
EVENING. BOUNDARY WILL MOVE NWRD SLIGHTLY...STRETCHING ACROSS CNTRL
MN BY THE END OF THE DAY. ALTHOUGH THUNDERSTORM DEVELOPMENT IS A
GOOD BET ACROSS MOST OF THE FA /WITH 1000-2000 J/KG OF SBCAPE
PROGGED AND RIGHT ENTRANCE RGN OF UPR JET OVER THE FA/...THE
STRONGEST THUNDERSTORMS APPEAR MOST LIKELY ACROSS THE NRN HALF OF
THE FA DURING THE AFTN...COINCIDENT WITH THE MAXIMUM IN H10-H8
THETA-E ADVECTION AND ON THE CYCLONIC SHEAR SIDE OF DEVELOPING LLJ.
MAXIMUM 0-6 KM BULK SHEAR...IN EXCESS OF 40 KTS ON THE NAM...SHUD
ALSO BE IN THIS RGN. NEVERTHELESS...IT APPEARS THAT...ALTHOUGH IT
CANNOT BE RULED OUT COMPLETELY...THE SEVERE THREAT FROM ANY OF THESE
STORMS SHUD BE LIMITED. LAPSE RATES IN THE HAIL PRODUCTION LAYER
/-10 TO -30 C/ ARE NOT FAVORABLE FOR LARGE HAIL GROWTH...AS THEY ARE
GENERALLY LESS THAN 6 C/KM...AND H8 LIS ARE PROGGED TO BE POSITIVE
IN MOST AREAS. WITH DCAPE VALUES AT OR ABOVE 500 J/KG ACROSS ERN AND
N CNTRL PORTIONS OF THE FA...DAMAGING WINDS WOULD BE A MORE LIKELY
THREAT WITH THE STRONGER STORMS. IN ADDITION...THE PRESENCE OF THE
BOUNDARY...LITTLE CIN...AND RELATIVELY HIGH 0-1 KM BULK SHEAR VALUES
/10-20 KTS/ MAKE THE PROBABILITY OF A TORNADO OR TWO OCCURRING
GREATER THAN ZERO...ESPECIALLY NORTH OF THE CITIES...NEAR LITTLE
FALLS...ST CLOUD...AND CAMBRIDGE.

RIDGING BUILDS INTO THE AREA IN THE WAKE OF DEPARTING SYSTEM...
BRINGING A TEMPORARY BREAK IN THE WET WEATHER SUNDAY. NEGATIVELY
TILTED TROF SWINGS INTO THE PLAINS FROM THE WRN CONUS SUN NGT AND
INTO MON...BRINGING YET ANOTHER ROUND OF TSRA.

WITH CLOUD COVER...AND PRECIP AFFECTING THE FA THRU MOST OF THE NEAR
TERM...AFTN TEMPS SHUD BE A LITTLE BELOW NORMAL...WITH THE POSSIBLE
EXCEPTION OF SUN /DUE TO EXPECTATION OF DRY WEATHER/. GENERALLY WENT
ABOVE GUIDANCE VALUES ON MIN TEMPS...WITH EXPECTATION THAT DEW
POINTS WILL REMAIN RELATIVELY HIGH DUE TO PRECIP.

LONGER TERM...TUESDAY THROUGH SATURDAY
ON TUE CUTOFF IN VICINITY...BUT GFS...DGEX AND CANADIAN MODELS
DISAGREE ON EXACTLY WHERE IT WILL BE SITTING AT THE TIME AND HOW
FAST IT WILL BE MOVING OUT. ETA PUSHES SYSTEM E OF AREA TUE AFT...
GFS LATE TUE NIGHT...AND CANADIAN LATE WED. TO SHOW GFS/CANADIAN
TREND HAVE EXTENDED POPS INTO TUE AFT. IF DGEX STARTS TO SLOW DOWN
AS WELL POPS MIGHT HAVE TO BE EXTENDED FURTHER IN TIME ON FUTURE
SHIFTS. TAKING OPTIMISTIC VIEW...DRY AND MAINLY SUNNY FCST WED THRU
SAT WITH UPPER LVL RIDGE BUILDING IN FROM W.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
.MN...NONE.
.WI...NONE.

&&

KAT/MARGRAF
Hazardous weather outlook, Jun 11, 4:24 AM CST, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
524 AM CDT SAT JUN 11 2005

MNZ043>045-049>053-057>063-065>070-075>078-083>085-092-093-
WIZ014>016-023>028-121024-
ANOKA-BARRON-BENTON-BLUE EARTH-CARVER-CHIPPEWA-CHISAGO-DAKOTA-DUNN-
EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-KANABEC-
KANDIYOHI-LE SUEUR-MCLEOD-MEEKER-MILLE LACS-MORRISON-NICOLLET-PEPIN-
PIERCE-POLK-RAMSEY-RENVILLE-RICE-RUSK-SCOTT-SHERBURNE-SIBLEY-
ST CROIX-STEARNS-STEELE-WASECA-WASHINGTON-WRIGHT-
524 AM CDT SAT JUN 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND
EVENING...GENERALLY EAST OF A LINE FROM LITTLE FALLS...TO WILLMAR
AND MANKATO...AS A LOW PRESSURE SYSTEM...LOCATED OVER SOUTHERN
NEBRASKA THIS MORNING...MOVES NORTHEASTWARD INTO WEST CENTRAL
MINNESOTA TODAY. AS THE LOW PRESSURE APPROACHES...A STATIONARY
BOUNDARY OVER SOUTHERN MINNESOTA WILL MOVE NORTHWARD TO ALEXANDRIA
AND ST CLOUD THIS EVENING. THE THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG AND SOUTH OF THIS BOUNDARY THIS AFTERNOON. DAMAGING
WINDS WILL BE THE PRIMARY THREAT...ALTHOUGH A FEW LARGE HAIL
REPORTS AND LOCALIZED HEAVY RAINFALL WILL ALSO BE POSSIBLE. IN
ADDITION...A TORNADO OR TWO WILL BE POSSIBLE WITH ANY STORMS THAT
DEVELOP VERY NEAR THE BOUNDARY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE EXPECTED TO CONTINUE MONDAY AND MONDAY NIGHT...
AFTER A BRIEF RESPITE ON SUNDAY. AT THIS TIME...SEVERE WEATHER DOES
NOT APPEAR LIKELY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

MNZ041-042-047-048-054>056-064-073-074-082-091-121024-
BROWN-CHIPPEWA-DOUGLAS-LAC QUI PARLE-MARTIN-POPE-REDWOOD-STEVENS-
SWIFT-TODD-WATONWAN-YELLOW MEDICINE-
524 AM CDT SAT JUN 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE EXPECTED TO CONTINUE MONDAY AND MONDAY NIGHT...
AFTER A BRIEF RESPITE ON SUNDAY. AT THIS TIME...SEVERE WEATHER DOES
NOT APPEAR LIKELY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

KAT

The radar

The Minneapolis radar (KMPX), 72 km away, was scanning. The volume nearest the first event began at 17:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 tornado, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Goodhue

When
June 11, 11:50 AM CST
Where
Goodhue County, 4 mi ENE of Sogn
Measured
55 kt (63 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
44.433, -92.867

A large barn was destroyed on a farm near the intersection of Highway 1 and 85th Avenue in Leon Township, Section 16. A building next to the barn was damaged by flying debris. The time was estimated.

Tornado, Chisago

When
June 11, 3:23 PM CST to 3:24 PM CST
Where
Chisago County, 5 mi NE of Rush City
Rating
F0
Path length
0.1 mi
Path width
20 yd
Reported by
GENERAL PUBLIC
Coordinates
45.750, -92.900

A citizen videotaped a tornado that touched down just south of the Pine County line near the intersection of River Road and 540th Street in a heavily wooded area. The tornado downed some trees and pushed other trees over at an angle in this location before crossing the border into Pine County.

Funnel Cloud, Pope

When
June 11, 4:33 PM CST
Where
Pope County, 1 mi N of Sedan
Reported by
STORM CHASER
Coordinates
45.586, -95.444 (the zone’s center; the record gives no point)

A storm chaser reported a funnel cloud just north of Sedan.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyThe tornado archive for Minnesota, 2005Warnings in Minnesota, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5462043, 5462105, 5462106.